Expert Opin Drug Saf. 2006 May;5(3):361-72.
Coté GA, Buchman AL. Division of Gastroenterology, Feinberg School of Medicine, Northwestern University, Chicago, IL 60611, USA.
Diarrhoea is a common complication of antimicrobial therapy. The term antibiotic-associated diarrhoea (AAD) is often considered synonymous with Clostridium difficile. In fact, AAD can develop through a variety of mechanisms and manifest through a broad range of clinical signs and symptoms. For improved prevention and recognition of AAD, it is important to understand the pathophysiology and risk factors for AAD. Although Clostridium difficile continues to be the most common identifiable pathogen of AAD, many patients with AAD can be managed through a variety of conservative measures. This review focuses on some of the important distinctions between nonspecific AAD and antibiotic-associated colitis. In addition, the most recent data on important risk factors for the development of AAD are summarised. Given its pathogenicity, there will be an emphasis on the early diagnosis, treatment and prevention of Clostridium difficile-associated diarrhoea. AAD is a common clinical problem that can progress to severe, life-threatening disease if not recognised quickly. Better awareness of risk factors can lead to the most efficacious treatment of this disorder: primary prevention.
PMID: 16610966 [PubMed - indexed for MEDLINE]